From my PA, it was mentioned about hair loss. I can't afford to loss all my hair. How can this be counteracted? Will the pharmaceutical company pay for a wig or treatment to reverse this? It is unattractive to be without hair or enough to style. Hair is so important to our self-esteem.
I have been losing my hair from this drug. How can this be reversed?
- 30 Apr 2013 by Danne
- 9 January 2015
You haven't mentioned which medicine you are using. In any case, if hair loss is due to a medication then stopping the medicine should resolve the problem. Unfortunately, you can't really do anything else to counteract the hair loss (apart from wearing a wig) while you are on the medicine. I don't think any pharmaceutical company will pay for wigs or reversal of hair loss treatments.
Hair loss from medications is challenging to prove. I always recommend that individuals who think their hair loss is from a drug see an experienced dermatologist before making the conclusion.
In a significant proportion of patients who think their hair loss is from a drug - another cause ends up being the main cause.
A few key points concerning hair loss from medications:
1. Hair loss from a medication generally start 2-5 months after starting the drug. Any later than that, an it's unlikely from the drug.
2. Most commonly drugs increase the amount of hair shedding (we call this telogen effluvium). Telogen effluvium usually (but NOT always) goes away when the drug is stopped and hair density returns. There are other mechanisms of hair loss too ! In some of these the hair does not return to normal after the drug is stopped. Examples here include the drug induced scarring alopecias.
3. If the drug caused increased shedding, it can take 6-9 months for hair shedding to slow and stop and density to come back.
4. Sometimes a drug can't be stopped because it is just too important for the patient's health and stopping it could cause serious harm to the patient. In these instances, treatments such ad minoxidil or low level laser therapy can be discusses with your dermatologist.
Jeff Donovan MD PhD FRCPC FAAD
US & Canadian board-certified Dermatologist
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Aug 2009 • 1 answer
Why is my hair drying out, losing color and turning frizzy on the top and also hair receding fast a?
Posted 22 Oct 2013 • 2 answers
Posted 28 Feb 2016 • 2 answers
Posted 22 Sep 2016 • 0 answers
Posted 11 Apr 2017 • 0 answers